Indian Journal of PsychiatryIndian Journal of Psychiatry
Home | About us | Current Issue | Archives | Ahead of Print | Submission | Instructions | Subscribe | Advertise | Contact | Login 
    Users online: 3236 Small font sizeDefault font sizeIncrease font size Print this article Email this article Bookmark this page
 


 

 
     
    Advanced search
 

 
 
     
  
    Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
    Email Alert *
    Add to My List *
* Registration required (free)  



 Article Access Statistics
    Viewed5455    
    Printed83    
    Emailed5    
    PDF Downloaded327    
    Comments [Add]    
    Cited by others 4    

Recommend this journal

 


 
LETTER TO EDITOR Table of Contents   
Year : 2009  |  Volume : 51  |  Issue : 1  |  Page : 68
Serotonin syndrome associated with sertraline, trazodone and tramadol abuse


3323 Circle Brook Dr Apt F Roanoke, USA

Click here for correspondence address and email
 

How to cite this article:
Nayyar N. Serotonin syndrome associated with sertraline, trazodone and tramadol abuse. Indian J Psychiatry 2009;51:68

How to cite this URL:
Nayyar N. Serotonin syndrome associated with sertraline, trazodone and tramadol abuse. Indian J Psychiatry [serial online] 2009 [cited 2019 Nov 13];51:68. Available from: http://www.indianjpsychiatry.org/text.asp?2009/51/1/68/44913


Sir,

To report a case of serotonin syndrome (SS) resulting in a patient with tramadol abuse being on regimen of sertraline, trazodone for major depression and insomnia.

A 55-year-old white man on therapy for major depressive disorder with Zoloft and trazodone since the last 1 year developed sudden delirium, confusion, agitation, tremor, insomnia, diaphoresis, myoclonus, hyperreflexia in lower extremities, mydriasis, tachycardia, and low grade fever with the recent tramadol abuse secondary to worsening knee pain. He had been stable on this medication regimen for 1 year and tramadol was the probable culprit behind the adverse reaction. Battery of lab tests were run on the patient including CBC, BMP, Ammonia level, UDS, BAL, CT Head w/o contrast, MRI Brain, EEG,LP with CSF analysis which were negative. CPK was mildly elevated at 400. He had fever of 100.2 F, fine tremors were present in the upper and lower extremities and myoclonic jerks were noticed. He admitted to tramadol abuse secondary to the worsening knee pain in the last 4-5 days. No evidence of any other co-ingestion. Presumptive diagnosis of Serotonin syndrome was made and the trazodone, sertraline, tramadol were discontinued. Patient required use of chemical restraints on admission secondary to agitation and physical restraints were used for 2 hours due to delirium. Benzodiazepines were given for sedation and control of agitation. He was placed on a cardiac monitor for keeping a watch on the vitals and circulation. His short term memory were impaired and his behavior improved significantly within 24 hours of discontinuation of the offending agents.

SS is a potentially life threatening complication of serotonergic polypharmacy. Considered iatrogenic in presentation, it typically occurs after initiation, dose up-titration or abuse of the offending agent to a regimen including other serotonergic agents. All drugs that directly or indirectly increase central serotonin neurotransmission at postsynaptic 5-HT(1A) and 5-HT(2A) receptors can produce SS. Development of SS also varies from person to person depending on individual vulnerability. It is likely due to the serotonin reuptake inhibition by sertraline and trazodone and (+) enantiomer of tramadol. Tramadol is metabolized to an active metabolite, M1, by the CYP2D6 enzyme.

Clinicians should be aware of the potential for SS when psychotropic and nonpsychotropic agents are coadministered to certain patients.

Top
Correspondence Address:
Neha Nayyar
3323 Circle Brook Dr Apt F Roanoke
USA
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0019-5545.44913

Rights and Permissions



This article has been cited by
1 Pharmacokinetic evaluation of fluvoxamine for the treatment of anxiety disorders
Alfredo Carlo Altamura,Alice Caldiroli,Massimiliano Buoli
Expert Opinion on Drug Metabolism & Toxicology. 2015; 11(4): 649
[Pubmed] | [DOI]
2 Avoiding serotonin syndrome: The nature of the interaction between tramadol and selective serotonin reuptake inhibitors [Evitando el síndrome de serotonina: La naturaleza de la interacción de drogas entre tramadol e inhibidores selectivos de recaptación de serotonina]
Nelson, E.M. and Philbrick, A.M.
Annals of Pharmacotherapy. 2012; 46(12): 1712-1716
[Pubmed]
3 Advances in Perioperative Pain Management: Use of Medications with Dual Analgesic Mechanisms, Tramadol & Tapentadol
Vaughn E. Nossaman,Usha Ramadhyani,Philip J. Kadowitz,Bobby D. Nossaman
Anesthesiology Clinics. 2010; 28(4): 647
[Pubmed] | [DOI]
4 Advances in perioperative pain management: Use of medications with dual analgesic mechanisms, tramadol & tapentadol
Nossaman, V.E., Ramadhyani, U., Kadowitz, P.J., Nossaman, B.D.
Anesthesiology Clinics. 2010; 28(4): 647-666
[Pubmed]



 

Top